You are now leaving Abacavir HSR Support. ViiV/GSK do not recommend, endorse or accept liability for sites controlled by third parties.
45-year-old male initiated treatment with abacavir, lamivudine and boosted fosamprenavir.
HLA-B*5701 status unknown.
Onset of vomiting.
Onset of diarrhoea; nausea worsens with more frequent vomiting.
Development of fever to 39°C and general weakness; gastrointestinal symptoms continue without further increase in severity; careful search revealed no rash.
Course of action:
- Permanently discontinue abacavir
- Cumulative, multiorgan symptomatic onset indicates a high probability of a developing abacavir hypersensitivity reaction
- Within 24 hours of abacavir discontinuation, patient is afebrile and gastrointestinal symptoms are resolving
Conclusion: Patient experienced abacavir hypersensitivity
Case #3 summary
- Rash is very common in abacavir hypersensitivity; however, just as rash alone would not be sufficient for a diagnosis of a hypersensitivity reaction, neither is the absence of rash a reason to exclude a diagnosis of hypersensitivity in the presence of other consistent symptoms; rash may occur late or even after discontinuation of abacavir
- Other features point towards the diagnosis of a hypersensitivity syndrome
- Patient developed multiorgan involvement, including constitutional and gastrointestinal symptoms
- Even in the absence of a rash, patient’s symptoms point to a possible diagnosis of abacavir hypersensitivity
- Symptoms did not all appear at once but in a stepwise manner